Doctors Lounge - Cardiology AnswersBack to Cardiology Answers List
If you think you may have a medical emergency, call your doctor or 911 immediately. Doctors Lounge (www.doctorslounge.com) does not recommend or endorse any specific tests, physicians, products, procedures, opinions, or other information that may be mentioned on the Site.
DISCLAIMER: The information provided on www.doctorslounge.com is designed to support, not replace, the relationship that exists between a patient/site visitor and his/her physician. Please read our 'Terms and Conditions of Use' carefully before using this site.
Date of last update: 10/20/2017.
Forum Name: Cardiology Symptoms
Question: tickling sensation in chest with PVC's
|tmcarrier - Sun Aug 31, 2008 5:04 pm|
Good afternoon. I am here because I have a concern about a tickling sensation in my chest while at the same time I feel check my pulse and it is irregular. Also, it is more predominant when I bend over. At first I though it may have something to do with my digestive system but I took my pulse when I was bending over and and feeling the sensation and it was irregular. I have a history of PVC's but not to this extent. I am a 51 year old male with no history of heart problems other than mentioned. My father had a heart attack at 44 and died at 45 from a cva. I have recently (within 6 months) had a stress echo, chest xray, blood work, etc. and all has come back normal. I can't even begin to explain how frustrating this is and it makes me very irritable. This has been more intense over the last few weeks. Does anyone have simliar sensations or symptoms? Please I am looking for some direction of what this may be and what I should do. Thank you! Mike
|John Kenyon, CNA - Wed Sep 03, 2008 12:58 am|
Some people do describe the sensation of premature heartbeats as being accompanied by a "tickle" sensation. It sounds as though you are having occasionally frequent premature beats, although whether they are PVCs or PACs (the latter often seem to cause reports of a fluttering or tickling sensation more frequently, but I have no idea why). In either case, bending can often cause the premature beats to become more frequent because the abdominal contents are compressed and pushed up against the diaphragm, crowding the heart, which is already irritable and doesn't like to be "touched." It is a fairly normal phenomenon, and the only concern it raises at all is the fact that you have a positive family history of early heart disease, but this is somewhat balanced by the recent comprehensive cardiac workup, all negative.
PVCs and PACs are extremely common in the general population, and are of little to no diagnostic nor prognostic value, but can be very annoying and irritating, and can at times be the source of a great deal of anxiety and distraction. Avoid caffeine when they seem to be more frequent, try to do some relaxation exercises, and generally do your best to ignore the palpitations unless they bother you too much, in which case your doctor can, if necessary (for your peace of mind only) prescribe a beta blocker to reduce the force and frequency of the premature beats. This is sometimes done for people who simply cannot tolerate the sensation of frequant premature beats, but usually only if all non-medical measures fail to help.
I hope this serves to ease your mind somewhat. Best of luck to you.
|tmcarrier - Thu Sep 11, 2008 9:47 am|
Thank you very much for your response. This is really helpful. I am at times not sure if I should have these checked or do my best to ignore them. I have to say that I am pretty good shape (5'10, 185 lbs.) and walk/run 3 miles every other day (with no symptoms). I use to smoke but since I stopped I have had more pvc's than when I smoked. I try to all the right things including drinking decaf coffee, eating healthy, etc. I am not interested unless absolutley necessary on going on meds because I understand the side effect are worse than the palps.
My question is I have heard that fish oil (omega 3) can greatly reduce the effects of PVC's. Is this true and how much should I take?
Again, thank you very much for your time and information.
|John Kenyon, CNA - Sat Sep 13, 2008 11:39 am|
Hello again -
It's almost always best if one can ignore palpitations (unless the occur in conjunction with a very rapid heart rate and lightheadedness), but it's not always easy to actually do the ignoring. This is why Holter monitoring or an event monitor (similar to a Holter, but worn for longer and able to retroactively record episodes within a minute or so) are probably more often prescribed to help provide the patient with reassurance rather than actually finding anything of significance. Still, for some people, one of the portable monitors can really help clear the air.
The other thing, and you mention it, is the medical management of really bothersome premature beats, usually via one of the family of beta blocker drugs. While some people react (at first) with some lethargy, it almost always wears off, and usually with the newer cardioselective types (long-acting metaprolol is one of those with minimal side effects) the frequency of "skipped" beats can be reduced, starting out with the lowest possible dose and working up to an effective one. It's not terrible, although some of the earlier beta blockers really could make one feel as though walking around in a fog, feel lightheaded, etc., the cardioselective ones are generally well tolerated, if that becomes something to consider.
It's still best, if possible, to ignore them. Sometimes having a Holter monitor or 30-day event monitor reassure the patient there really is nothing significant going on will have a positive effect and the things will start to happen less or at least be noticed less.
Those are two possible actions your doctor could take if you find yourself unable to ignore the symptoms (and believe me, I do understand why certain people just can't manage this without some help).
As for the omega 3 fish oil, it has been found to have a very salutary effect on heart health, and there are some very limited studies (and a lot of anecdotal evidence without much scientifice evidence to back it up) that it may help reduce the frequency of PVCs, etc. If taken as directed it can't do any harm, and may actually have a positive effect, so I wouldn't argue against it, but would simply say that if it doesn't do what you need it to do there are still those other avenues open to you medically.
I hope this is helpful. Please stay in touch as needed.
|| Check a doctor's response to similar questions|
Are you a Doctor, Pharmacist, PA or a Nurse?
Join the Doctors Lounge online medical community
Editorial activities: Publish, peer review, edit online articles.
Ask a Doctor Teams: Respond to patient questions and discuss challenging presentations with other members.